Wyoming, 2009

Hail in Wyoming, August 15, 2009

August 15, 2009 · NWS RIW · 3 events in 1 county or zone

Colder air aloft filtered into Wyoming behind an upper level low near the Montana-Canada border. This cold air coupled with afternoon surface heating helped to generate a severe thunderstorm over the central Wind River Basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Colder air aloft filtered into Wyoming behind an upper level low near the Montana-Canada border. This cold air coupled with afternoon surface heating helped to generate a severe thunderstorm over the central Wind River Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 15, 3:17 PM MST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 15, 3:17 PM MST, 2 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
417 PM MDT SAT AUG 15 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY

DECENT RAIN FELL ACROSS THE MOST OF THE REGION TODAY WITH STRONG
TROUGH MOVING THROUGH THE AREA. SCATTERED SHOWERS AND A FEW STORMS
HAVE FORMED IN THE UNSTABLE AIR ACROSS WEST AND NW WY THIS PM
WHERE SUNSHINE AIDED THE INSTABILITY. OTHERWISE THE SHOWERS AND
STORMS ARE STILL OCCURRING AS OF 21Z IN THE FAR EAST ZONES. THE
TROUGH WILL CONTINUE TO MOVE EAST TONIGHT. LINGERING SHOWERS IN
THE UNSTABLE AIRMASS BEHIND THE TROUGH THROUGH MIDNIGHT WITH
ISOLATED STORMS POSSIBLE. AFTER MIDNIGHT SOME SHOWERS STILL
EXPECTED IN THE NORTH IN THE CYCLONIC FLOW. NEXT SHORTWAVE
FORECAST TO DROP SOUTH INTO IDAHO SUNDAY MORNING AND THEN INTO WY
SUNDAY AFTERNOON. THIS WILL BRING SCATTERED SHOWERS AND A FEW
STORMS TO THE NORTH AND CENTRAL ZONES SUNDAY INTO SUNDAY EVENING.
LESS ACTIVITY OVER THE SOUTH DUE TO THE TRACK OF THE SYSTEM. THIS
SYSTEM MOVES OUT BY 12Z MONDAY. NORTH TO NORTHWEST FLOW ON MONDAY
WITH A DISTURBANCE IN THE FLOW MOVING INTO IDAHO AGAIN DURING THE
AFTERNOON. ECMWF/NAM MODELS INDICATE SOME CONVECTION IN THE
MOUNTAINS MONDAY PM AND EVE. WILL LEAVE FORECAST UNCHANGED FOR
NOW. NW FLOW ALOFT FOR TUESDAY WITH YET ANOTHER DISTURBANCE
POSSIBLE IN THE FLOW. THE ECMWF/GFS MODELS MOST AGGRESSIVE WITH
THE WAVE AND WILL NOT ALTER THE CHANCE OF SHOWERS AND STORMS IN
THE NORTH AND CENTRAL ZONES AT THIS TIME. AS FOR TEMPS...COOL ON
SUNDAY WITH WARMER HIGHS MONDAY AND TUESDAY.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY

SUMMER IS FAST WINDING DOWN AS PERSISTENT PATTERN OF TROUGHS AND
COLDER AIR FROM THE NORTH WILL CONTINUE INTO THE MEDIUM RANGE
PERIOD. A WARMUP DOES OCCUR DURING THE LATTER PERIOD BUT NOT UNTIL
ANOTHER GOOD COLD FRONT DROPS SOUTH LATE TUESDAY NIGHT OR
WEDNESDAY. GFS IS SHOWING THIS STRONG SHORTWAVE DROPPING SOUTH
INTO ND ON WEDNESDAY FOR THE THIRD TIME IN THE PAST FOUR NIGHTS
WHILE THE EURO IS SHOWING IT FOR THE SECOND TIME. IN FACT...THE
00Z EURO IS STRONGER YET WITH THE LOW CLOSING OFF OVER SWRN ND
THURSDAY MORNING. CONFIDENCE IS GROWING IN THIS SOLUTION AND HAVE
HIT MOST AREAS EAST OF THE DIVIDE WITH CHANCE POPS ON WEDNESDAY. I
WILL HIT THIS EVEN HARDER TONIGHT IF THIS SIGNATURE SHOWS UP
AGAIN. HAVE ALSO TRENDED THE HIGHS DOWN A LITTLE MORE WEDNESDAY
BUT STILL NOT AS COOL AS IT POTENTIALLY COULD BE. AN INITIAL
SHORTWAVE ON TUESDAY WILL LIKELY PRODUCE ISOLATED TO POTENTIALLY
SCATTERED SHOWERS AND THUNDERSTORMS AND HAVE INTRODUCED MORE ISOLD
COVERAGE FOR ALL AREAS EAST OF THE DIVIDE TUE NIGHT. AFTER OUR STRONG
SHORTWAVE ON WEDNESDAY WE SHOULD SEE GRADUAL IMPROVEMENT THURSDAY
WITH TEMPERATURES WARMING RAPIDLY ON FRIDAY. IT APPEARS THE
4-CORNERS HIGH WILL RETURN BRIEFLY OVER THE WEEKEND WITH AN
EMBEDDED WAVE MOVING UP FRIDAY NIGHT OR SATURDAY. ISOLATED POPS
WILL COVER MUCH OF THE WEST ON SATURDAY FOR STARTERS.

&&

.AVIATION...
PERIODS OF MVFR CONDITIONS WILL CONTINUE THIS EVENING AS ADDITIONAL
SHOWERS AND THUNDERSTORMS MOVE THROUGH THE AREA. GUSTY AND ERRATIC
WIND TO 35KT WILL BE POSSIBLE WITH THUNDERSTORM ACTIVITY THIS
EVENING. SCATTERED SHOWERS WILL CONTINUE OVERNIGHT...WITH SNOW
SHOWERS POSSIBLE ABOVE 9000 FT. SHOWERS WILL CONTINUE TO OBSCURE
MOUNTAIN TOPS THROUGH THE OVERNIGHT HOURS. WEAKENED SHOWER PRESENCE
WILL BE OVER THE AREA SUNDAY AS THE MAIN SYSTEM MOVES EAST. ISOLATED
SHOWERS AND THUNDERSTORMS WILL STILL BE PRESENT ACROSS THE NORTHERN
TWO THIRDS OF THE FORECAST AREA...ESPECIALLY OVER THE NORTHERN
MOUNTAINS. MOUNTAINS WILL REMAIN OBSCURED AND THE LOWER ELEVATION
AIRPORTS MAY EXPERIENCE BRIEF PERIODS OF MVFR CONDITIONS.

&&

.FIRE WEATHER...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR THROUGH 9
PM OVER THE DISTRICT...THEN SCATTERED SHOWERS OVER THE NORTH HALF
OF THE DISTRICT OVERNIGHT. ON SUNDAY A WEATHER DISTURBANCE WILL
DROP INTO THE REGION. THIS WILL BRING SCATTERED SHOWERS AND SOME
THUNDERSTORMS TO NORTHERN AND CENTRAL WYOMING DURING THE AFTERNOON
AND EVENING HOURS. EXPECT ISOLATED MOUNTAIN SHOWERS AND
THUNDERSTORMS ON MONDAY. TEMPERATURES WILL REMAIN COOL SUNDAY WITH
WARMER HIGHS ON MONDAY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...SKRBAC
AVIATION...BRANHAM
FIRE WEATHER...AR
Hazardous weather outlook, Aug 15, 2:37 PM MST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT SAT AUG 15 2009

WYZ001>020-022>030-161200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
337 PM MDT SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE THIS EVENING...WITH
ACTIVITY TAPERING OFF AFTER MIDNIGHT. ISOLATED SNOWFALL WILL BE
POSSIBLE DURING THE OVERNIGHT HOURS OVER THE BIGHORN AND ABSAROKA
MOUNTAINS WHICH MAY LEAD TO BRIEF PERIODS OF SLICK MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY...INCREASING EAST
OF THE DIVIDE SUNDAY NIGHT. SNOW LEVELS WILL DROP TO 7500 TO 8000
FEET ACROSS WESTERN WYOMING BY SUNDAY MORNING AND DOWN TO 8500 TO
9500 FEET ACROSS THE REST OF THE MOUNTAINOUS AREAS. ROADS COULD
BECOME SLICK ACROSS THE MAJOR PASSES OF NORTHERN AND WESTERN WYOMING
INCLUDING TETON...TOGWOTEE...POWDER RIVER AND GRANITE PASSES EARLY
SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOW AMOUNTS...WIND SPEED OVER 40
MPH AND HAIL SIZE. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Aug 15, 3:37 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
437 PM MDT SAT AUG 15 2009

WYZ002-015>017-152315-
ABSAROKA MOUNTAINS-UPPER WIND RIVER BASIN-WIND RIVER BASIN-WIND RIVER
MOUNTAINS EAST-
437 PM MDT SAT AUG 15 2009

AT 434 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BURRIS...OR 21 MILES SOUTHEAST OF
DUBOIS...MOVING EAST AT 20 MPH.

BRIEF HEAVY RAINFALL...ONE HALF INCH DIAMETER HAIL...AND WINDS
AROUND 40 MPH ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  NEAR CROWHEART BY 450 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4343 10865 4317 10875 4335 10940 4352 10934
TIME...MOT...LOC 2235Z 285DEG 17KT 4341 10925

MURRELL
Special weather statement, Aug 15, 4:07 PM MST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
507 PM MDT SAT AUG 15 2009

WYZ001-012-013-160030-
JACKSON HOLE-TETON AND GROS VENTRE MOUNTAINS-
YELLOWSTONE NATIONAL PARK-
507 PM MDT SAT AUG 15 2009

THROUGH 630 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
CONTINUE MOVING EAST ACROSS YELLOWSTONE NATIONAL PARK AND JACKSON
HOLE.  THE MOST CONCENTRATED AREA WILL BE OVER SOUTHERN
YELLOWSTONE...AND EXTREME NORTHERN JACKSON HOLE.  THE STRONGEST
ACTIVITY WILL BE CAPABLE OF SMALL HAIL...GUSTY WINDS AROUND 40 MPH
AND BRIEF HEAVY RAINFALL.  SNOW LEVELS WILL GENERALLY BE ABOVE
9500 FEET.

21
Special weather statement, Aug 15, 4:13 PM MST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
513 PM MDT SAT AUG 15 2009

WYZ016-017-160015-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-
513 PM MDT SAT AUG 15 2009

...SIGNIFICANT WEATHER ADVISORY FOR FREMONT COUNTY UNTIL 615 PM
MDT...

AT 510 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR U.S. HWY 287/26 MILE MARKER 90...OR 24 MILES
NORTH OF FORT WASHAKIE...MOVING EAST AT 15 MPH.  THIS STORM PRODUCED
BETWEEN A HALF AN INCH...AND THREE QUARTERS OF AN INCH DIAMETER HAIL
NEAR BURRIS.

ALTHOUGH THIS STORM HAS WEAKENED A LITTLE...BRIEF HEAVY
RAINFALL...ONE HALF INCH DIAMETER HAIL WITH SOME ACCUMULATION...AND
WINDS AROUND 40 MPH ARE STILL POSSIBLE WITH THIS STORM.

THIS STORM WILL BE...
  5 MILES NORTH OF DIVERSION DAM REST AREA BY 530 PM MDT.
  6 MILES NORTH OF HWY JCT 287 AND 26 BY 540 PM MDT.
  NEAR PILOT BUTTE RESERVOIR BY 615 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4334 10855 4309 10867 4328 10925 4345 10918
TIME...MOT...LOC 2311Z 288DEG 14KT 4333 10909

MURRELL
Special weather statement, Aug 15, 4:44 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
544 PM MDT SAT AUG 15 2009

WYZ005>007-160100-
OWL CREEK AND BRIDGER MOUNTAINS-SOUTHEAST BIG HORN BASIN-
SOUTHWEST BIG HORN BASIN-
544 PM MDT SAT AUG 15 2009

THROUGH 700 PM...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL
AFFECT HOT SPRINGS AND WASHAKIE COUNTIES.  MOST OF THE ACTIVITY
WILL BE ACROSS HOT SPRINGS COUNTY...INCLUDING THERMOPOLIS AND THE
WIND RIVER CANYON.  SMALL HAIL...BRIEF HEAVY RAINFALL...OCCASIONAL
LIGHTNING...AND GUSTY WINDS TO AROUND 35 MPH ARE POSSIBLE IN THE
STRONGER STORMS.

21

The radar

The Riverton/Lander radar (KRIW), 4 km away, was scanning. The volume nearest the first event began at 00:59 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Fremont

When
August 15, 5:58 PM MST
Where
Fremont County, 2.83 mi S of (Riw)riverton Rgnl A
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
43.030, -108.459

Penny sized hail was measured west of Riverton.

Hail, Fremont

When
August 15, 5:59 PM MST to 6:09 PM MST
Where
Fremont County, 2.17 mi WSW of Riverton
Measured
1.12 in hail
Reported by
NWS Employee
Coordinates
43.020, -108.421

Hail of penny to quarter size, with some slightly larger than one inch in diameter, fell for about 10 minutes at a residence near Riverton.

Hail, Fremont

When
August 15, 6:04 PM MST to 6:15 PM MST
Where
Fremont County, 0.31 mi NW of Riverton
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
43.032, -108.385

Hailstones of penny to nickel size fell on the city of Riverton for a little more than 10 minutes.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181104, 181107, 181112.